Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 10, 2021Buchanan County, Virginia

NWS Charleston, WV issued this special weather statement at Jul 10, 2021, 5:52 PM EDT for Buchanan County, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 5:52 PM EDT (21:52 UTC)
Expired
Jul 10, 2021, 6:45 PM EDT
In force
53 min
Issued by
NWS Charleston, WV

County Buchanan County, VA

The radar

The Charleston,WV radar (KRLX), 120 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS81 KRLX 102152
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
552 PM EDT Sat Jul 10 2021

VAZ004-WVZ033-102245-
Buchanan-McDowell-
552 PM EDT Sat Jul 10 2021

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT BUCHANAN AND 
SOUTHWESTERN MCDOWELL COUNTIES...

At 549 PM EDT, thunderstorms will move east at 30 mph out of Pike 
County over the next hour. These thunderstorms will produce heavy 
rainfall over areas that have received from 1 to 2 inches of 
rainfall from prior thunderstorms. This will increase the potential 
for localized flash flooding in the area.

Locations impacted include...
Grundy, War, Paw Paw, Big Rock, Bradshaw, Stacy, Vansant, Hurley,
Jolo, Oakwood and Roseann.

If you encouter flooding, do not drive your vehicle into flood 
water. The water depth may be too great to allow your car to cross 
safely. Move to higher ground.

LAT...LON 3725 8225 3728 8226 3731 8229 3747 8207
      3746 8197 3727 8166 3724 8172 3724 8174
      3720 8177 3720 8178 3718 8182 3718 8185
      3717 8187 3715 8188 3715 8190 3714 8191
TIME...MOT...LOC 2149Z 278DEG 28KT 3739 8233 

$$

ABE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 10, 2:00 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
200 PM EDT Sat Jul 10 2021

.SYNOPSIS...
A warm front approaches today and lifts into the area tonight.
This sets the stage for a stretch of very warm and humid
weather, with mainly late day showers and storms.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 125 PM Saturday...

A line of showers and thunderstorms continues to push east at this
hour along a line from Jackson OH to Pikeville. The northern half of
this line continues to encounter a relatively unfavorable convective
environment with 500J/kg or less of MUCAPE available and limited
lightning production observed at this time. The southern half of the
line is in a more favorable environment with MLCAPE values currently
around 1000J/kg with an additional bump with continued daytime
heating expected. Deep layer shear here is in the 30-35KT range,
although current linear mode will limit potential for discrete
convection, at least initially. The trailing stratiform region of
precipitation behind this line, especially the northern half, will
put the brakes on additional heating for at least a couple hours
after the initial line passes. This line, especially the southern
half, will have the potential to produce some gusty winds along with
brief very heavy rain over the next few hours.

Should see additional convection firing along a warm front
approaching our southern most counties by late this afternoon with
at least a little better chance of discrete convection. Given the
aforementioned modest shear and instability to work with, could see a
few better organized storms with gusty winds, large hail, and very
heavy rainfall. Couldn't rule out some stronger low level curvature
with interaction between the outflow of the earlier convection and
the warm front, and will need to continue to monitor potential for a
brief spin-up. With daytime heating fading by late this evening,
thunder chances diminish with rain continuing along and north of the
warm front.

The bulk of the region will be in the weakly capped warm sector
during the day Sunday with mainly scattered afternoon convection
expected as MLCAPE values edge toward 2000J/kg with afternoon
heating. While the strongest deep layer shear will be generally
north and and west of our forecast area, steep low level lapse rates
could yield a threat of damaging winds with the more intense cores,
or core drops. Precipitable water values nudging up to around 2
inches will also support localized very heavy rain with these
convective cores.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 150 PM Saturday...

The region will continue to be encompassed by a large open warm
sector associated with a surface low sitting over the Upper
Great Lakes. This will yield hot and humid conditions with
afternoon highs across the lower elevations reaching into the
upper 80s to lower 90s. At least scattered afternoon and evening
thunderstorms are expected to fire. Deep layer shear is expected
to be around 25-30KT with some updraft organization possible,
but the main threats are expected to be locally gusty winds
given steep low level lapse rates, and locally heavy rain given
precipitable water values still hovering near 1.8 to 2 inches.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1200 PM Saturday...

Upper low opens into a wave and moves north and east towards the
Great Lakes region at the start of the period. This is followed
by another low/upper trough that will move east across the area
Thursday into Friday. Showers and thunderstorms will dominate
the period, particularly during the afternoon and evening hours.
Heavy downpours will be possible with any storms, and there is a
possibility for strong to severe storms on Tuesday with damaging
winds the primary threat due to increased southwesterly flow and
potential effects from precipitation loading.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 120 PM Saturday...

A line of showers and thunderstorms currently just passing HTS will
continue to the east affecting CRW between 1800-1930Z. This
line should continue to the east and wane through late this
afternoon. Additional convection is expected along and north of
a warm front approaching our southern counties at this hour.
This will bring showers and thunderstorms toward BKW by late
this afternoon. Still some doubts whether there will be enough
instability left for another round of thunder at HTS/CRW with
this activity around 00Z tonight, but at least some showers are
likely.

As the warm front progresses north overnight, showers will shift
north with it affecting the remaining terminals. Some patchy fog may
develop overnight into Sunday morning, especially where measurable
rain falls today.

Sunday, the region will be in the open warm sector of the
aforementioned warm sector. Would not expect too much additional
activity prior to 18Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Convective coverage may vary from the
forecast. More fog is possible than currently indicated for
Sunday morning - contingent on upper level cloud cover and
precipitation today.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
No widespread IFR forecast, brief IFR possible in
showers/thunderstorms each afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/SL
NEAR TERM...JP
SHORT TERM...JP
LONG TERM...SL
AVIATION...JP
Hazardous weather outlook, Jul 10, 8:46 AM EDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
846 AM EDT Sat Jul 10 2021

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-515-
516-111300-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
846 AM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorm chances will increase throughout the day, and linger
into the overnight. Some of these storms could be strong, and may
produce heavy rainfall and isolated flooding concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible each day, especially during the
afternoon and evening hours. These storms may contain gusty winds and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-039-040-
517>522-525-526-111300-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Randolph-Southeast Randolph-
846 AM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible each day, especially during the
afternoon and evening hours. These storms may contain gusty winds and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-524-111300-
Northwest Pocahontas-Southeast Pocahontas-
846 AM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 10, 2:01 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
201 PM EDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     BAISDEN                 37.58N  81.91W
07/10/2021                   MINGO              WV   EMERGENCY MNGR

            MINGO COUNTY EMERGENCY MANAGER REPORTS TREES DOWN IN
            THE AREA OF BAISDEN. TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER RLX2100804

SL
Local storm report, Jul 10, 2:03 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     4 WSW GILBERT           37.59N  81.93W
07/10/2021                   MINGO              WV   EMERGENCY MNGR

            MINGO COUNTY EMERGENCY MANAGER REPORTS NUMEROUS TREES
            DOWN IN AREA OF BEN CREEK. TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER RLX2100805

SL
Special weather statement, Jul 10, 2:51 PM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Charleston WV
251 PM EDT Sat Jul 10 2021

WVZ517>520-101930-
Southeast Nicholas-Southeast Fayette-Northwest Nicholas-Northwest
Fayette-
251 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NICHOLAS AND
CENTRAL FAYETTE COUNTIES...

At 251 PM EDT, a strong thunderstorm was located over Fayetteville,
moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fayetteville, Rainelle, Babcock State Park, Oak Hill, Mount Hope,
Ansted, Hawks Nest State Park, Bradley and Thurmond.

This includes Route 19 between mile markers 5 and 33.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3788 8122 3789 8122 3814 8121 3821 8063
      3812 8065 3808 8071 3810 8088 3808 8088
      3808 8089 3806 8086 3806 8080 3804 8083
      3802 8080 3800 8079 3798 8077 3795 8081
      3789 8077
TIME...MOT...LOC 1851Z 266DEG 35KT 3805 8111

ABE
Special weather statement, Jul 10, 4:00 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT Sat Jul 10 2021

VAZ004-WVZ033-102045-
Buchanan-McDowell-
400 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN AND WESTERN MCDOWELL
COUNTIES...

At 400 PM EDT, a strong thunderstorm was located over Fedscreek, or
10 miles north of Breaks Interstate, moving southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Grundy, Big Rock, Paw Paw, Davy, Bradshaw, Iaeger, Panther, Jolo,
Oakwood, Stacy, Vansant, Hurley, Avondale and Roseann.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3731 8229 3752 8200 3747 8162 3713 8193
      3713 8196 3712 8198 3713 8199 3711 8201
TIME...MOT...LOC 2000Z 294DEG 25KT 3743 8223

ABE
Local storm report, Jul 10, 5:04 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 E VANSANT             37.23N 82.04W
07/10/2021                   BUCHANAN           VA   911 CALL CENTER

            TREES DOWN ON US 460.

&&

ABE
Special weather statement, Jul 10, 5:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
552 PM EDT Sat Jul 10 2021

VAZ004-WVZ033-102245-
Buchanan-McDowell-
552 PM EDT Sat Jul 10 2021

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES...

At 549 PM EDT, thunderstorms will move east at 30 mph out of Pike
County over the next hour. These thunderstorms will produce heavy
rainfall over areas that have received from 1 to 2 inches of
rainfall from prior thunderstorms. This will increase the potential
for localized flash flooding in the area.

Locations impacted include...
Grundy, War, Paw Paw, Big Rock, Bradshaw, Stacy, Vansant, Hurley,
Jolo, Oakwood and Roseann.

If you encouter flooding, do not drive your vehicle into flood
water. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3725 8225 3728 8226 3731 8229 3747 8207
      3746 8197 3727 8166 3724 8172 3724 8174
      3720 8177 3720 8178 3718 8182 3718 8185
      3717 8187 3715 8188 3715 8190 3714 8191
TIME...MOT...LOC 2149Z 278DEG 28KT 3739 8233

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:38 PM EDTSpecial Weather StatementRLXCabell, Wayne52 min
Jul 10, 1:17 PM EDTSpecial Weather StatementRLXMingo43 min
Jul 10, 1:23 PM EDTSevere Thunderstorm WarningRLXLogan, McDowell, Mingo, Wyoming37 min
Jul 10, 1:27 PM EDTSpecial Weather StatementRLXBoone, Cabell, Kanawha, Lincoln, Mason, Putnam48 min
Jul 10, 2:51 PM EDTSpecial Weather StatementRLXFayette39 min
Jul 10, 4:30 PM EDTSevere Thunderstorm WarningRLXMcDowell45 min
Jul 10, 5:16 PM EDTSevere Thunderstorm WarningRLXMcDowell29 min
Jul 10, 1:32 PM EDTSpecial Weather StatementRLXBuchanan28 min
Jul 10, 4:00 PM EDTSpecial Weather StatementRLXBuchanan45 min
Jul 10, 6:23 PM EDTFlash Flood WarningRLXBuchanan2 hr

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.